North Carolina, 2020

Tornadoes in North Carolina, August 4, 2020

August 4, 2020 · NWS AKQ · 3 events in 2 counties and zones

The center of Tropical Storm Isaias tracked north just inland of the Middle Atlantic Coast from late Monday night, August 3rd through Tuesday morning, August 4th. Outer bands north and east of the Tropical Storm produced three tornadoes across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
14
Property damage
$1.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The center of Tropical Storm Isaias tracked north just inland of the Middle Atlantic Coast from late Monday night, August 3rd through Tuesday morning, August 4th. Outer bands north and east of the Tropical Storm produced three tornadoes across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 4, 12:12 AM EST, 3 minutes earlier.

Area forecast discussion, Aug 4, 12:12 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
112 AM EDT Tue Aug 4 2020

.SYNOPSIS...
Tropical cyclone Isaias impacts the region later tonight into
Tuesday afternoon. This will bring heavy rain, breezy to windy
conditions, and a threat of tornadoes toward the coast. More
typical summer-like conditions return by the middle of the week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 800 PM EDT Monday...

PRE (predecessor rain event) underway across the Piedmont where
nmrs shwrs/tstrms have produced (locally) 1-2 inches of rain
over the past few hrs. This leading trplcl moisture is setting
the stage for what will be a rather messy morning commute up the
I95 corridor. May see a some decrease in intensity over the next
few hrs with areal coverage rapidly increasing after 06Z as the
systm moves north across ern NC. Some minor adjustments may to
the grids this eve but overall there are in good shape. Lows in
the mid 60s to mid 70s.

Note...already noting some TORs coming out of ILM from the outer
bands ahead of the low. Expect the conditions for trplcl TORs to
increase across sern VA/ern nc after midnite based on current model
data.

PVS DSCN:

Current wv imagery places a deep trough in vicinity
of the Great Lakes and Mississippi Valley, with a ridge over the
subtropical wrn Atlantic. Meanwhile, TS Isaias is located about
115mi S of Charleston, SC moving nwd about 13mph. An initial
band of showers/tstms has lifted nwd through the region this
aftn producing brief heavy rain and wind gusts of 35-40mph.
There is a lull S of this band, with additional showers/tstms
crossing the Albemarle Sound and moving into NE NC as of 330pm.
Temperatures are largely in the upper 70s to low 80s in the wake
of the pcpn, but highs did reach the mid 80s to around 90F
prior to the rain, and RIC has hit 90F once again. Occasional
showers/tstms are expected to progress through the area this
evening producing brief heavy rain.

TS Isaias is expected to make landfall along the nrn SC coast
later this evening into the early overnight hours, and then
increase in speed and turn NNE as it feels the effect of the
trough to the W. A 130-140kt upper jet at 200mb is forecast to
develop over the St. Lawrence Valley by Tuesday morning placing
the Mid-Atlantic region in the RRQ of the jet. This will result
in strong forcing for ascent and will combine with rich tropical
moisture bringing a threat for heavy rainfall/flooding to the
region. The heaviest rain should shift to left of track, so the
rain threat is more inland with lesser amounts of rain toward
the immediate coast. The Flash Flood Watch remains in effect for
the same locations. Forecast amounts remain 3-6" with locally
higher amounts for areas in the FF Watch. 03/12z HREF does have
a signal that some of this rain could fall on the order of 3hrs,
with the potential for some rainfall rates greater than 1" an
hour. WPC has a large portion of the area in a moderate risk for
excessive rainfall. Breezy to windy conditions develop later
tonight into Tuesday morning, with the latest data suggesting
the strongest wind occurs as some drier air mixes in on the srn
flank of the low. Wind gusts of 55-70mph are possible E of I- 95
toward the coast. Strong low-level shear and SRH are expected E
of the track bringing a tornado potential initially to NE NC/SE
VA later tonight and spreading nwd along the coast Tuesday. The
tornado potential and the extent will be dependent on how much
destabilization is able to occur E of the track along with the
location of any surface boundaries. SPC has the area from NE
NC/SE VA to the Delmarva in a slight risk for severe weather.

Conditions improve from SW-NE later Tuesday aftn. Forecast
highs are generally in the low/mid 80s after morning lows in the
upper 60s to mid 70s.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
As of 400 PM EDT Monday...

Conditions settle down Tuesday night through Thursday as Isaias
moves well NE of the region. There is a chc of diurnal
showers/tstms Wednesday/Thursday aftn. Seasonal temperatures
with lows in the upper 60s/low 70s Tuesday/Wednesday night,
followed by highs in the upper 80s/low 90s Wednesday/Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 400 PM EDT Monday...

Going with a blend of the 12Z/03 GFS and 12Z/03 ECMWF for the
extended period. Until a shortwave trough to the west of the
area Thu night, combined with a lingering frontal boundary over
ESE portions of the region, move off the coast, there will
continue to be chc to likely PoPs from Thu night through Sat
across much of the CWA. Only slight to small chc PoPs for Sat
night into Mon morning, as high pressure tries to build in from
the NW or N. Increasing chances again Mon aftn into Mon evening,
esply inland/Piedmont locations. Highs will range from the mid
80s to near 90 through the period, with lows in the upper 60s to
mid 70s.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
As of 110 AM EDT Tuesday...

Rain and wind continuing to increase through the rest of the
night as TC Isaias tracks N through ern NC. CIGS to lower to
MVFR with occasional IFR CIGS and VSBYS in R+. SE winds ahead
of the TC gust btwn 40-60 kts across coastal TAF sites then
switch to the SW and gust btwn 30-40 kts behind it (after
12-15Z/04) - as TC tracks NNE through ern VA/lower SE MD Tue
morning/midday. The rain ends by 18Z Wed with BKN (VFR) CU
during the afternoon along with diminishing SW winds. Conditions
transition back to more diurnal showers/tstms Wed through Sat.

&&

.MARINE...
As of 400 PM EDT Monday...

Late this afternoon, Tropical Storm Isaias was moving northward
off the coast of GA, with high pressure well offshore of the
Mid- Atlantic coast. Winds are generally S-SW at 5-15 kt with
seas of ~3 ft and waves of 1-2 ft on the bay. Isaias will
significantly impact the area waters from late tonight-Tuesday.
Tropical Storm Warnings remain in effect for all marine zones.

Fairly high confidence forecast with respect to Isaias, as
models are now in very good agreement with respect to timing. In
general, the 12z/03 models (especially some of the CAMs)
continue to show a modest increase in strength over the next
12-24 hours vs the previous forecast, resulting in a slightly
stronger wind field for our area. The latest NHC track is faster
and shows Isaias making landfall just S of the NC/SC border
late this evening before moving to just east of Raleigh. Isaias
will likely track NNE just to the west of the Chesapeake Bay on
Tuesday morning before quickly exiting to the N/NE Tue
afternoon. Isaias is expected to be a strong tropical storm as
it tracks through the area, so TS Warnings remain in effect for
the ocean, bay, Currituck Sound, and all of the rivers. Still
looks like the most likely timing for tropical storm conditions
will be from around 2 AM through 2 PM Tuesday. The earliest
onset of TS conditions will be across srn marine zones, with the
latest onset of TS conditions occurring across nrn marine
zones. There is the potential for sustained winds of 40-50 kt
with gusts up to 60-65 kt during this timeframe. The strongest
winds will generally be from the S or SE across the marine area
(E of the center of Isaias). However, there are some hints that
there will be a brief (~1 hour) period of 50-65 kt gusts as
winds turn to the west on the back side of Isaias at the tail
end of the event as drier air mixes into the boundary layer.
This will be something to watch for closely (and has been
modeled by a good portion of the CAMs). Given that Isaias will
be gaining forward speed as it tracks through the area, tropical
storm conditions will last no more than 6-8 hours or so at any
given location. Dangerous waves/seas (could see seas of 12- 15
ft w/ waves of 6-9 ft on the bay) are expected through the
duration of tropical storm conditions. Seas quickly decrease Tue
evening in the wake of Isaias. Sub-SCA conditions return on Wed
and are expected to last through Fri. Please see the latest
advisories from the National Hurricane Center concerning the
track of Hurricane Isaias.

&&

.TIDES/COASTAL FLOODING...
As of 530 PM EDT Monday...

Tidal flooding is expected across parts of the area on Tuesday
as TS Isaias tracks NNE through the area. Strong S to SE winds
for a 6-8 hour period will result in rapidly rising water levels
across the mid/upper Ches Bay (especially the bayside of the
Lower MD Ern Shore) and also in areas on the north side of the
Albemarle/Currituck Sounds. In coordination with neighboring
offices, Coastal Flood Watches have been upgraded to warnings on
the east side of the Ches Bay (from Dorchester County S to
Northampton VA). A Storm Surge Warning is now in effect for
areas on the north side of the Albemarle Sound, where moderate
to potentially major tidal flooding is expected on Tue. Watches
have been converted to advisories across the VA Northern Neck
where minor tidal flooding is expected on Tuesday.

Moderate coastal flooding is expected on the bayside of the
Lower Eastern Shore (highest confidence from Cambridge to
Crisfield, with lesser confidence on the bayside of
Accomack/Northampton Counties). It is possible (but not the most
likely scenario) that sites on the bayside of the Lower MD
Eastern Shore (mainly Cambridge/Bishop's Head) could crest
around major flood thresholds during Tuesday's high tide. This
could happen if there is a short period of very strong westerly
winds on the tail end of the storm that act to push water
toward the bay side of the Lower MD Ern Shore. The latest
guidance still shows potential for water to be trapped in the
northern Ches Bay, but has backed off on water levels somewhat.
The forecast will show minor flooding on the bayside of the
Lower Ern Shore early Wed AM. Will run the warning for the Ern
Shore through 06z Wed for now, but may cancel early if things
continue to trend downward.

&&

.CLIMATE...
As of 800 PM EDT Monday...

RIC official had a high temperature of 90F Mon which made it 25
consecutive days of 90+F temperatures (the 2nd longest streak in
the period of record). The longest streak on record is 27 days
in 1995.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ021>023.
     Tropical Storm Warning for MDZ021>025.
     Coastal Flood Warning from 5 AM early this morning to 2 AM EDT
     Wednesday for MDZ021>023.
NC...Flash Flood Watch through this evening for NCZ012>014-030.
     Tropical Storm Warning for NCZ012>017-030>032-102.
VA...Flash Flood Watch through this evening for VAZ048-060>062-
     064>069-075>090-092-093-096-509>524.
     Tropical Storm Warning for VAZ064-075>090-092-093-095>100-
     511>525.
     Coastal Flood Warning from 5 AM early this morning to 2 AM EDT
     Wednesday for VAZ099-100.
     Coastal Flood Warning until 8 PM EDT this evening for VAZ098.
     Coastal Flood Advisory from 5 AM early this morning to 8 PM
     EDT this evening for VAZ075-077.
MARINE...Tropical Storm Warning for ANZ630>638-650-652-654-656-658.
&&

SYNOPSIS...AJZ/ALB
NEAR TERM...AJZ/MPR
SHORT TERM...AJZ/ALB
LONG TERM...TMG
AVIATION...ALB
MARINE...ERI
TIDES/COASTAL FLOODING...AKQ
CLIMATE...AKQ
Hazardous weather outlook, Aug 4, 12:06 AM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
106 AM EDT Tue Aug 4 2020

VAZ064-076-078>090-092-511>522-050515-
Caroline-Richmond-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
106 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-VAZ095-097-525-050515-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Norfolk/Portsmouth-Chesapeake-Hampton/Poquoson-
106 AM EDT Tue Aug 4 2020

...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-509-510-050515-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
106 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible impacts from Tropical
Cyclone Isaias.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-030-VAZ093-096-523-524-050515-
Northampton-Hertford-Gates-Bertie-Isle of Wight-Suffolk-York-
Newport News-
106 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-050515-
Virginia Beach-
106 AM EDT Tue Aug 4 2020

...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Warning.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible impacts from Tropical
Cyclone
Isaias.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-050515-
Accomack-Northampton-
106 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-050515-
Dorchester-Wicomico-Somerset-
106 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   Coastal Flood Warning.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible impacts from Tropical
Cyclone
Isaias.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-050515-
Inland Worcester-
106 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-050515-
Maryland Beaches-
106 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075-077-050515-
Westmoreland-Northumberland-
106 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO
8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   Coastal Flood Advisory.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible impacts from Tropical
Cyclone
Isaias.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-050515-
Eastern Currituck-
106 AM EDT Tue Aug 4 2020

...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 122 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Bertie

When
August 4, 12:15 AM EST to 12:26 AM EST
Where
Bertie County, 3.2 mi SW of Woodard to 1.79 mi WNW of Windsor
Rating
EF3
Path length
10 mi
Path width
600 yd
Deaths
2 direct, 0 indirect
Injuries
14 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
35.887, -76.890

A damage survey conducted by the NWS Wakefield office found a path of storm damage consistent with an EF3 tornado. The tornado touched down near the intersection of Knowles Lane and Middle Track Road. It then tracked to the north northwest and reached its strongest point just south of the town of Woodard as it crossed Morning Road, where its width increased to just over one third of a mile and it reached EF3 intensity. The tornado completely destroyed several mobile homes and stick built houses in this area. It flattened seven single-wide and double-wide mobile homes, leaving unrecognizable bits of debris. The fatalities and injuries occurred in the vicinity of Morning Road. The tornado weakened to EF1 intensity as it approached the west side of the town of Windsor, but it did damage a farm on Highway 306. The tornado then lifted just before reaching Governors Road about 2 miles northwest of Windsor.

Tornado, Hertford

When
August 4, 1:11 AM EST to 1:16 AM EST
Where
Hertford County, 2.52 mi NE of Menola to 4.39 mi SW of Murfreesboro
Rating
EF0
Path length
5 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.351, -77.093

A damage survey conducted by the NWS Wakefield office found a path of storm damage consistent with an EF0 tornado. A weak tornado impacted a small area from Indian Creek to Panther Swamp, just to the east of Indian Branch Road in the Panther Swamp area. The tornado mainly caused damage to trees and lifted before reaching Parker Road and nearby Route 158.

Tornado, Hertford

When
August 4, 1:37 AM EST to 1:41 AM EST
Where
Hertford County, 2.86 mi NE of Como to 3.2 mi NNE of Como
Rating
EF0
Path length
3 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.524, -76.958

A weak EF0 tornado tracked just to the northeast of Como. The tornado snapped limbs and downed a few trees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Bertie2020-08-0462MaleMobile/Trailer HomeDirect
Tornado, Bertie2020-08-0452FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for North Carolina, 2020Warnings in North Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913350, 913352, 913489.